Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 37, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Feb 11, 1998, 1:52 AM CST for Baldwin County, Alabama. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 11, 1998, 1:52 AM CST (07:52 UTC)
- Expired
- Feb 11, 1998, 2:40 AM CST
- In force
- 48 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Baldwin County, AL
The radar
The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 11, 1:55 AM CST | Thunderstorm Wind 55 | Spanish Ft, AL | High winds damaged a marina and a lounge along the Causeway just west of Spanish Fort. Some tin was blown from a roof and a fence was damaged. A couple of boats were also damaged by the high waves. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 7.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 625 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 399 m²/s²
- 0-3 km storm-relative helicity
- 500 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
698 WUUS1 KMOB 110753 RRA SVRMOB ALC003-110840- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 152 AM CST WED FEB 11 1998 THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 240 AM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN ALABAMA ...BALDWIN COUNTY AT 149 AM CST... DOPPLER RADAR AT MOBILE INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF FOLEY MOVING NORTHEAST AT 30 MPH. THIS STORM WILL TRACK NORTHEAST PASSING BETWEEN FOLEY AND ROBERTSDALE AND WILL APPROACH THE BALDIN COUNTY ESCAMBIA,FL BORDER BY 230 AM.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 10, 2:55 PM CST, 10 hours 57 minutes earlier.
Area forecast discussion, Feb 10, 2:55 PM CST, 10 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 255 PM CST TUE FEB 10 1998 BUCKLE UP. DEVELOPING LOW PRESSURE OVER UPPER TX COAST LATE THIS AFTERNOON PROGGED TO MOVE RAPIDLY NORTHEAST AND DEEPEN TONIGHT. WARM FRONT OVER NRN GULF SHOULD MOVE ASHORE DURING THE EVENING...ALLOWING 60+ DEGREE DEWPOINTS TO MOVE INLAND...ESPECIALLY OVER WESTERN PART OF CWA. COLD FRONT PROGGED TO SWEEP ACROSS FA DURING THE OVERNIGHT HOURS...WITH SQUALL LINE MOVING ACROSS AREA. UPPER DATA SHOWS DEEP TROF SWINGING INTO FA. LOLVL 80H JET INCREASING WEST OF FA THIS AFTERNOON...AND MODELS INDICATE SAME (60-70 KT) OVER FA BEGINNING AROUND 06Z WED...WITH STRONG VERTICAL SHEAR. MODEL DATA INDICATES STORM RELATIVE HELICITIES AROUND 450 OVER AREA WITH CAPES AROUND 1000. WITH THIS IN MIND...AGREE WITH SPC SCENARIO OF HIGH/MOD SEVERE POTENTIAL OVER FA TONIGHT. SOME ISOLATED SUPERCELLS WITH TORNADOES AREA POSSIBLE...BUT ATTM THINK MAIN THREAT WILL BE SQUALL LINE WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE MOVING THROUGH FA 02Z-10Z TIME FRAME. WILL GO WITH CATEGORICAL POPS TONIGHT ACROSS FA...DECREASING THEREAFTER. TEMPS LOOK OK. OVR THE CSTL WATERS...SCA'S REMAIN IN EFFECT. LINE SHOWERS AND TSTMS WILL MOVE ACROSS COASTAL WATERS OVERNIGHT. MOB 51/60/39/61 +300 PNS 54/64/45/63 +400 DTS 55/63/44/63 +400 EVR 51/58/38/59 +400 12
In the hours before
Local storm report, Feb 10, 11:05 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1105 PM CST TUE FEB 10 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1055 PM WIGGINS MS WIND DAMAGE
02/10/98 STONE TREES DOWN ON HWY 26 NEAR
THE COMMUNITY OF
SMITHTOWN. REPORT BY
COUNTY S/O.Local storm report, Feb 10, 11:37 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1137 PM CST TUE FEB 10 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 PM NEW AUGUSTA MS WIND DAMAGE
02/10/98 PERRY POWER LINES DOWN NEAR NEW
AUGUSTA ELEMENTARY SCHHOL.
REPORT BY COUNTY S/O.Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.